The Best Cyprus Community

Skip to content


BAD EXPERIENCEwith MRI/MRA scan ???

Feel free to talk about anything that you want.

BAD EXPERIENCEwith MRI/MRA scan ???

Postby Robin Hood » Wed Nov 08, 2017 3:01 am

Has anyone had, or knows of someone, who has had an MRI or MRA scan,( i.e. with the injection of an enhancing fluid) , and has then suffered from sever and on-going reactions? If so please contact me via PM if possible ...... urgent!!!

Apparently the fluid contains GADOLINIUM as a linear agent and this appears to be a poison that was thought to disperse in urine ..... but now 'THEY' are not so sure and cases of severe reactions to this injection are beginning to come out. It can cause a whole host of symptoms and can affect the brain causing dizziness, disorientation, headaches, loss of memory, joint pains, instability, lack of energy and general muscle weakness. Most radiologist are totally unaware of this and will go on the defensive claiming it has no effect on the body ..... recent research says otherwise.

Treatment is not clear but the effects are debilitating.
Robin Hood
Regular Contributor
Regular Contributor
 
Posts: 2537
Joined: Mon May 18, 2009 7:18 pm
Location: Limassol

Re: BAD EXPERIENCEwith MRI/MRA scan ???

Postby CBBB » Wed Nov 08, 2017 7:44 am

Now I understand!
User avatar
CBBB
Leading Contributor
Leading Contributor
 
Posts: 11434
Joined: Tue May 20, 2008 1:15 pm
Location: Centre of the Universe

Re: BAD EXPERIENCEwith MRI/MRA scan ???

Postby Robin Hood » Wed Nov 08, 2017 2:12 pm

CBBB wrote:Now I understand!


Just shows how thick you are! Did you not see the article in all of the daily papers yesterday about Chuck Norris' wife. The same happened to my wife one month ago ...... and it is NO LAUGHING MATTER. I now have a semi-disabled wife thanks to experts like you who didn't have a clue what they were talking about ........ they just followed the instructions on the packet.

But I wouldn't expect an asshole like you to have anything worthwhile to contribute.
Robin Hood
Regular Contributor
Regular Contributor
 
Posts: 2537
Joined: Mon May 18, 2009 7:18 pm
Location: Limassol

Re: BAD EXPERIENCEwith MRI/MRA scan ???

Postby GreekIslandGirl » Wed Nov 08, 2017 8:00 pm

Sorry to hear your wife isn't well, RH. The risks are pretty well catalogued. Just from wiki:

Safety of gadolinium contrast agents
Gadolinium MRI contrast agents have not proved safer than the iodinated contrast agents used in X-ray radiography or computed tomography as they are nephrotoxic and neurotoxic. Because gadolinium-based contrast agents pass the blood–brain barrier and of each bolus dose at least 1% of the gadolinium is retained and assumed to be in its free toxic state[citation needed] ; these products need further study. Anaphylactoid reactions are rare, occurring in approx. 0.03–0.1%.[7]

As a free solubized aqueous ion, gadolinium (III) is somewhat toxic, but was generally regarded as safe when administered as a chelated compound. In animals the free Gd (III) ion exhibits a 100–200 mg/kg 50% lethal dose, but the LD50 is increased by a factor of 100 when Gd (III) is chelated, so that its toxicity becomes comparable to iodinated X-ray contrast compounds.[8] The chelating carrier molecule for Gd for MRI contrast use can be classified by whether they are macro-cyclic or have linear geometry and whether they are ionic or not. Cyclical ionic Gd(III) compounds are considered the least likely to release the Gd(III) ion, and hence the safest.[9] However, the use of some Gd(III) chelates in persons with renal disease was linked to a rare but severe complication, nephrogenic fibrosing dermopathy,[10] also known as nephrogenic systemic fibrosis (NSF).[10][11][12] This systemic disease resembles scleromyxedema and to some extent scleroderma. It may occur months after contrast has been injected.[13] Patients with poorer renal function are more at risk for NSF, with dialysis patients being more at risk than patients with renal insufficiency.[14][15] After several years of controversy during which up to 100 Danish patients have been gadolinium poisoned (and some died) after use of the contrast agent Omniscan, it was admitted by the Norwegian medical company Nycomed that they were aware of some dangers of using gadolinium-based agents for their product.[16] At present, NSF has been linked to the use of four gadolinium-containing MRI contrast agents. The World Health Organization issued a restriction on use of several gadolinium contrast agents in November 2009 stating that "High-risk gadolinium-containing contrast agents (Optimark, Omniscan, Magnevist, Magnegita and Gado-MRT ratiopharm) are contraindicated in patients with severe kidney problems, in patients who are scheduled for or have recently received a liver transplant, and in newborn babies up to four weeks of age."[17]

Gadolinium has been found to remain in the body after multiple MRIs, even after a prolonged period of time. Although gadolinium contrast agents have not been found to be harmful to the body, it is unknown whether these deposits can lead to adverse health effects. The FDA has asked doctors to limit the use of Gadolinium contrast agents to times when necessary information is made available through its use.


Unfortunately none of these methods are without risk. It's whether the pluses outweigh the minuses most of the time. There's not always a way of knowing who is most likely to be at greater risk - although, the wiki does say it's riskier for people with certain conditions. The technicians that carry out routine scans are probably not to blame.

I think your wife should go and see her doctor to check that's it's not down to deterioration from the condition she was being checked out for. Unfortunately, it's usually the people who are most ill that need these interventions and so they are the ones most likely to feel worse over time.

All the best to your wife. I'm so glad you are there to support her.
User avatar
GreekIslandGirl
Main Contributor
Main Contributor
 
Posts: 8954
Joined: Sat Oct 15, 2011 1:03 am

Re: BAD EXPERIENCEwith MRI/MRA scan ???

Postby Robin Hood » Thu Nov 09, 2017 3:24 pm

GIG,

Thank you for your kind comments.

You have hit the nail on the head!!!! We went to talk to the Radiologist in Paphos yesterday and even he was not aware that there could be severe reactions. He knew that some people do have an immediate reaction but the half life is around two hours after the injection. My wife was the first case he has come across in Cyprus with a severe and prolonged reaction.

On Monday of this week the following article appeared in many of the UK newspapers:

Action movie hero Chuck Norris on why he believes his wife was poisoned by an MRI scan

http://www.dailymail.co.uk/health/article-5055763/Movie-hero-believes-wife-poisoned-MRI-scan.html#ixzz4xm4Sw1uS


.....and after reading the story, it set the ball rolling as ALL the symptoms his wife had, my wife mirrored.

Gadolinium has been found to remain in the body after multiple MRIs, even after a prolonged period of time. Although gadolinium contrast agents have not been found to be harmful to the body, it is unknown whether these deposits can lead to adverse health effects. The FDA has asked doctors to limit the use of Gadolinium contrast agents to times when necessary information is made available through its use.


There is obviously some problem but as you say it affects very few people. The radiologist said that this reaction to the Gadolinium based injection she had, the only one approved in Cyprus, should be made known to the Ministry of Health as all radiologists should be made aware and the MoH would investigate and circulate an advisory notice. So that route we started this morning to put together that information.

My wife has had many, many MRI/MRA’s and over time we believe there may have been a build up Gadolinium. She suffers from Trigeminal Neuralgia and also has had three brain haemorrhages in the last 10 years. She has also had Gamma Knife surgery for both these conditions.

No matter what people say about the Hospitals in Cyprus ...... I cannot fault the treatment we have had today and in the past.

Today we went to admin in Limassol General to see if there was someone we could talk to about detecting IF she had a build up of Gadolinium in her body. We had no appointment and didn’t know who we should talk to.

That was at 0930. By 1130 we had seen a Pathologist (GP), the laboratory technicians and had a blood test taken on the spot, to see if she had any problems with Kidneys/Liver and got the results within half an hour, and then an appointment with the Neurologist. He in turn made an appointment with the Neurosurgery dept in Nicosia for the 15th.Nov.

You couldn’t beat that if you went private! It shames the UK's NHS performance ..... there, it would have taken weeks if not months to achieve the same thing ! :) :wink:
Robin Hood
Regular Contributor
Regular Contributor
 
Posts: 2537
Joined: Mon May 18, 2009 7:18 pm
Location: Limassol


Return to General Chat

Who is online

Users browsing this forum: No registered users and 2 guests